Flood, Coastal York
- When
- April 3, 1:00 AM EST to April 4, 7:00 AM EST
- Where
- Coastal York forecast zone
- Property damage
- $50,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.000, -69.883
A low pressure system moving slowly northeast from through the Mid-Atlantic States spread rain into Maine during the afternoon of April 2. Heavy rain continued through the 3rd as the storm continued to move slowly northeast.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A low pressure system moving slowly northeast from through the Mid-Atlantic States spread rain into Maine during the afternoon of April 2. Heavy rain continued through the 3rd as the storm continued to move slowly northeast. Rainfall amounts ranged from 2 to 4 inches across the area with Lisbon Falls receiving 4.10 inches. The rain, in combination with snowmelt, produced numerous road washouts throughout the area and caused 1.3 million dollars in damage.The Carrabassett River at North Anson rose above the flood stage of 15 feet at 3:45 pm on the 3rd and remained above flood stage until 1:00 am on the 4th, reaching a crest of 16.77 feet at 4:30 pm on the 3rd.The Kennebec River at Skowhegan was above the 35,000 cfs flood flow from 4:30 pm on the 3rd to 12:30 pm on the 5th and reached a crest of 69,825 cfs at 5:00 am on the 4th. The Kennebec River at North Sydney rose above the flood stage of 17 feet at 6:30 pm on the 3rd and dropped below flood stage at 12:30 pm on the 5th, cresting at 22.29 feet at 10:30 am on the 4th. The Kennebec River at Augusta was above the 13 foot flood stage from 7:00 pm on the 3rd to 7:00 pm on the 5th, reaching a crest of 18.83 feet at 12:15 pm on the 4th. The Presumpscot River at Westbrook was above the 15 foot flood stage from 7:30 am on the 3rd to 11:30 am on the 4th, reaching a crest of 20.05 feet at 6:00 pm on the 3rd.The Swift River at Roxbury was above the flood stage of 7 feet from 10:00 am to 9:30 pm on the 3rd, reaching a crest of 8.55 feet at 3:00 pm.The Androscoggin River at Auburn rose above the flood stage of 13 feet at 10:00 pm on the 3rd and remained above flood stage until 6:00 pm on the 5th, reaching a crest of 16.44 feet at 7:00 pm on the 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 3, 12:05 AM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1205 AM EST SUN APR 3 2005
.SHORT TERM (TODAY THROUGH TONIGHT)...
AN INTENSE AND SLOW MOVING SURFACE LOW PRESSURE SYSTEM OVER EASTERN
PENNSYLVANIA EARLY THIS MORNING WILL TRACK TO THE NORTHEAST TODAY AND
TONIGHT...MOVING INTO VERMONT BY MONDAY MORNING. STRONG UPPER LEVEL
DYNAMICS...A VERY STRONG ONSHORE LOW LEVEL JET AND UPSLOPE WILL CAUSE
RAIN TO BE HEAVY AT TIMES THROUGH THIS MORNING AND INTO THIS
AFTERNOON OVER OUR MORE EASTERN AND NORTHEASTERN ZONES.
WITH TEMPERATURES RUNNING IN THE 40S TO AROUND 50 TODAY SNOW WILL
CONTINUE TO MELT...ADDING TO THE RUNOFF DUE TO THE HEAVY RAINFALL.
STRONG AND GUSTY SOUTHEAST WINDS AHEAD OF THE LOW THIS MORNING SHOULD
LET UP THIS AFTERNOON AS THE GRADIENT WEAKENS CONSIDERABLY AND THE
LOW LEVEL JET EXITS THE FORECAST AREA TO THE NORTHEAST.
A SIGNIFICANT FLOOD EVENT IS UNFOLDING FOR THE ENTIRE FORECAST AREA
DUE TO HEAVY RAIN AND SNOW MELT. RAINFALL HAS ALREADY EXCEEDED ONE
INCH IN MANY AREAS...WITH MAXIMUM AMOUNTS NEARING TWO INCHES AS OF
MIDNIGHT. ADDITIONAL RAINFALL COULD PUSH STORM TOTAL RAINFALL AMOUNTS
TO BETWEEN TWO AND FOUR INCHES BEFORE THE RAIN TAPERS OFF FROM
SOUTHWEST TO NORTHEAST TODAY. EVEN AFTER THE RAIN TAPERS OFF SNOW
WILL CONTINUE TO MELT WITH RUNOFF FEEDING INTO RIVERS AND STREAMS.
WILL CONTINUE THE FLOOD WATCH FOR THE ENTIRE FORECAST AREA. ALREADY
SEVERAL COUNTY FLOOD WARNINGS AND RIVER FLOOD WARNINGS HAVE BEEN
ISSUED AS HIGHLIGHTED IN THE WARNING/WATCH/ADVISORY SECTION BELOW...
WITH MANY MORE WARNINGS EXPECTED TO BE ISSUED TODAY.
WILL CONTINUE THE WIND ADVISORY FOR THE MID COAST REGION DUE TO THE
STRONG LOW LEVEL JET ALLOWING WIND GUSTS UP TO 45 MPH TO MIX DOWN TO
THE SURFACE THROUGH ABOUT MIDDAY TODAY. AFTERWARD WINDS AND GUSTS
SHOULD LET UP.
THE FORECAST TODAY WILL USE A BLEND OF THE THE GFS/ETA/NGM MODELS
WITH THE MAIN FOCUS ON THE FLOOD EVENT.
PLEASE REFER TO THE FLOOD WATCH...AWIPS PRODUCT IDENTIFIER PWMFFAGYX
...VARIOUS FLOOD WARNINGS...AWIPS PRODUCT IDENTIFIER PWMFLWGYX AND
THE WIND ADVISORY...AWIPS PRODUCT IDENTIFIER PWMNPWGYX FOR MORE
DETAILED INFORMATION. THIS INFORMATION IS ALSO AVAILABLE ON OUR WEB
SITE... WWW.ERH.NOAA.GOV/ER/GYX.
&&
.LONG TERM (MONDAY THROUGH SATURDAY)...
LOW PRESSURE CONTINUES TO FILL AS IT SLOWLY MOVES NORTHEAST THROUGH
NORTHERN NEW ENGLAND ON MONDAY. SHOWERS LIKELY IN THE MOUNTAINS AS
UPSLOPE FLOW KICKS IN BEHIND DEPARTING LOW PRESSURE LATE IN THE
DAY...LASTING INTO MONDAY NIGHT. ONLY GOING WITH CHANCE POPS FOR
THE REMAINDER OF THE FORECAST AREA PER THE NEW GFS.
SHORTWAVE RIDGE BUILDS INTO THE REGION ON TUESDAY...ALTHOUGH CLOUDS
WILL LINGER OVER MUCH OF THE REGION THROUGH THE 1ST HALF OF THE DAY
SKIES SHOULD CLEAR IN MOST LOCATIONS BY EVENING.
TUESDAY NIGHT LOOKING MOSTLY CLEAR WITH SEASONABLE TEMPS.
&&
.AVIATION...
FOR THE 24 HOUR TAF PERIOD...CONDITIONS WILL BE IFR TO LIFR IN RAIN
AND FOG THROUGH THIS MORNING THEN IN SHOWERS AND FOG THIS AFTERNOON
AND TONIGHT...WITH CONDITIONS AT THEIR BEST /THOUGH STILL LOW/ DURING
THE LATE MORNING AND AFTERNOON HOURS. LOW LEVEL WIND SHEAR WILL BE
SIGNIFICANT EARLY THIS MORNING WITH A LOW LEVEL JET OF 70 KNOTS AT
2000 FEET. THE LOW LEVEL WIND SHEAR SHOULD END ABRUPTLY FROM
SOUTHWEST TO NORTHEAST AS THE LOW LEVEL JET EXITS TO THE NORTHEAST...
ROUGHLY BY 1000Z AT CON AND LEB...BY 1100Z AT PSM...BY 1300Z AT PWM
AND BY 1500Z AT AUG.
&&
.MARINE...
SHORT TERM (TODAY THROUGH TONIGHT)...WILL CONTINUE THE GALE WARNING
BASED ON THE LATEST BUOY REPORTS. WILL FORECAST OCCASIONAL STORM
FORCE GUSTS THROUGH THIS MORNING BASED ON THE STRENGTH OF THE LOW
LEVEL JET. WINDS WILL LET UP THIS AFTERNOON AND TONIGHT. SEAS WILL
BE SLOW TO SUBSIDE DUE TO THE PERSISTENT ONSHORE FLOW THROUGH THE
NIGHT.
LONG TERM...SEAS ONLY PROBLEM IN THE LONG TERM...TAKING UNTIL LATE
MONDAY NIGHT TO SUBSIDE BELOW SCA LEVELS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FOR MEZ007>009-012>014-018>028 THROUGH 8 PM MONDAY.
...COUNTY FLOOD WARNING FOR OXFORD...FRANKLIN...SOMERSET...YORK...
CUMBERLAND...ANDROSCOGGIN AND KENNEBEC COUNTIES UNTIL 11 AM
TODAY.
...WIND ADVISORY FOR MEZ026>028 THROUGH 1 PM TODAY.
NH...FLOOD WATCH FOR NHZ001>010-013-014 THROUGH 8 PM MONDAY.
...RIVER FLOOD WARNING FOR THE CONNECTICUT...PEMIGEWASSET...
CONTOOCOOK AND WARNER RIVERS.
MARINE...GLW ANZ150.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 613 AM EST SAT APR 2 2005 MEZ007>009-012>014-018>028-NHZ001>010-013-014-031112- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...AUBURN...AUGUSTA...BATH...BELFAST... BERLIN...BIDDEFORD...BRUNSWICK...CLAREMONT...CONCORD...DERRY... DOVER...DURHAM...EXETER...FAIRFIELD...FARMINGTON...FRANKLIN... GARDINER...HAMPTON...KENNEBUNK...KITTERY...LACONIA...LEBANON... LEWISTON...LISBON FALLS...LONDONDERRY...NORTH WINDHAM... OLD ORCHARD BEACH...PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND... RUMFORD...SACO...SANFORD...SKOWHEGAN...SOMERSWORTH... SOUTH PORTLAND...TOPSHAM...WATERVILLE...WESTBROOK AND WINSLOW 613 AM EST SAT APR 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT HEAVY RAIN AND SNOW MELT WILL RESULT IN THE POTENTIAL FOR SERIOUS FLOODING THROUGHOUT MAINE AND NEW HAMPSHIRE OVERNIGHT. .DAYS TWO THROUGH SEVEN... THE THREAT OF SERIOUS FLOODING WILL CONTINUE THROUGH MONDAY AND MAY CONTINUE THROUGH MID WEEK ON LARGER MAIN STEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The national radar mosaic for the moment the first event began.
17 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451392, 5451395, 5451388, 5451393, 5451396, 5451399, 5451400, 5451402, 5451403, 5451389, 5451390, 5451404, 5451391, 5451394, 5451397, 5451398, 5451401.